COVID-19 UPDATE – Our Legal Team is Fully Operational. Serving Existing Clients and Accepting New Cases.

Doctors may be making medication errors for ADHD

Many parents in the Pittsburgh area have a child who has been diagnosed with ADHD. In recent years, better screening procedures and more awareness have led to an increase in the number of kids who have been diagnosed. But a study has recently been released saying that some kids are receiving the wrong medication and suffering from medication errors and strong side effects.

The medications that are used to treat ADHD can be strong and intense. But a study in the Journal of the American Medical Association has some disturbing results. It shows that in many preteens and teenage kids, boys especially, doctors are prescribing anti-psychotic medications. These medications are intended to be used on people who have schizophrenia, bipolar disease and other brain disorders, not for ADHD. Antipsychotic medications have major side effects that can cause serious injury to kids. Side effects can include severe weight gain and the dulling of emotions. Traditional ADHD medication, like Ritalin, are stimulants that have been FDA-approved to use in kids. Antipsychotic medications are not approved for kids with behavioral issues and can have long-term side effects.

Parents who have a child diagnosed with ADHD should make sure their doctor knows the side effects for the medication they are prescribing and that it’s part of a treatment plan that can include therapy, behavioral and diet changes. If a parent believes there has been a prescription medication error, they may want to speak with an attorney experienced in medical malpractice cases.

Children who are being prescribed antipsychotic medication for a behavioral disorder can suffer from serious side effects and injury. It is important for doctors to make sure they know the side effects of medication and whether that medications is safe for the child.

Source: myfoxatlanta.com, “Study: Kids with ADHD taking strong drugs with major side effects“, Beth Galvin, July 29, 2015